Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jun 5, 2009, 9:41 PM CDT for Carson County, Gray County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2009, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 5, 2009, 10:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Carson County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 80 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 9:42 PM CDT | TORNADO | 6 Sse White Deer, TX | TORNADO LASTED FROM 939 PM TO 948 PM OVER OPEN COUNTRY. NO DAMAGE REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 060241 TORAMA TXC065-179-060315- /O.NEW.KAMA.TO.W.0008.090606T0241Z-090606T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 941 PM CDT FRI JUN 5 2009 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL CARSON COUNTY IN THE PANHANDLE OF TEXAS... CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 1015 PM CDT * AT 939 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 10 MILES SOUTH SOUTHEAST OF WHITE DEER...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... LEFORS... KINGSMILL... WHITE DEER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3551 10064 3527 10065 3532 10120 3551 10116 TIME...MOT...LOC 0241Z 273DEG 23KT 3540 10101 $$ KIMBLE
1 follow-up statement
000 WWUS54 KAMA 060259 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 959 PM CDT FRI JUN 5 2009 TXC065-060308- /O.CAN.KAMA.TO.W.0008.000000T0000Z-090606T0315Z/ CARSON TX- 959 PM CDT FRI JUN 5 2009 ...THE TORNADO WARNING FOR EAST CENTRAL CARSON COUNTY IS CANCELLED... THE STORM WHICH HAD PROMPTED THE TORNADO WARNING HAD EXITED EASTERN CARSON COUNTY...HOWEVER...A SEVERE THUNDERSTORM WARNING CONTINUES FOR THE AREA. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3550 10065 3527 10065 3531 10104 3548 10102 TIME...MOT...LOC 0258Z 279DEG 20KT 3537 10094 $$ TXC179-060315- /O.CON.KAMA.TO.W.0008.000000T0000Z-090606T0315Z/ GRAY TX- 959 PM CDT FRI JUN 5 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL GRAY COUNTY... AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 10 MILES SOUTHWEST OF LEFORS...OR ABOUT 12 MILES SOUTH OF PAMPA...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... LEFORS... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3550 10065 3527 10065 3531 10104 3548 10102 TIME...MOT...LOC 0258Z 279DEG 20KT 3537 10094 $$ KIMBLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 5, 7:04 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 5, 7:04 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT FRI JUN 5 2009
.AVIATION...
PLENTY OF THUNDERSTORMS AROUND THE KAMA AND KDHT TAF SITES.
APPEARS STORMS NEAR KAMA WILL MOVE JUST NORTH OF THE TAF SITE...SO
MENTIONED VCTS FOR NOW. HOWEVER...STORMS SPREADING WEST INTO EASTERN
NEW MEXICO SHOULD PROVIDE PLENTY OF THUNDERSTORMS FOR KDHT THROUGH
04Z OR SO. NOT CONFIDENT THAT KGUY WILL EXPERIENCE ANY STORMS THROUGH
THE REST OF TONIGHT. STORMS SHOULD BEGIN TO DECREASE AFTER 04Z AND
SPREAD INTO THE EASTERN PANHANDLES. WINDS WILL BE GUSTY WITHIN THE
THUNDERSTORMS BUT GENERALLY EXPECT A SOUTHERLY WIND THROUGH THE
NIGHT. HIGH CLOUDS SHOULD BE THE MAIN CLOUD COVER TOMORROW WITH ANY
PRECIP EXPECTED IN THE EASTERN PANHANDLES. MY APOLOGIES FOR THE LATE
AFD AND TAFS.
JJB
&&
.PREV DISCUSSION... /ISSUED 443 PM CDT FRI JUN 5 2009/
UPDATE...
SEVERE THUNDERSTORM WATCH WAS JUST ISSUED FOR THE ENTIRE PANHANDLES
SO UPDATED PACKAGE TO REFLECT THAT. THINKING THE SLIGHTLY DRIER AIR
MAY SUPPORT A GREATER WIND THREAT FOR THE WEST...WITH THE INCREASED
MOISTURE IN THE EAST LEADING TO A GREATER HAIL THREAT. ALTHOUGH THIS
CERTAINLY DOES NOT RULE OUT HAIL FOR THE WEST...OR WINDS IN THE EAST
FOR THAT MATTER.
JJB
PREV DISCUSSION... /ISSUED 350 PM CDT FRI JUN 5 2009/
DISCUSSION...
UPPER RIDGE CONTINUES TO PUSH EAST ALLOWING A MAINLY WEST FLOW ALOFT.
PLENTY OF ENERGY IN PLACE WITH A DRYLINE POSITIONED IN EASTERN NEW
MEXICO. SHORT WAVE ENERGY TRACKING THOUGH THE RIDGE WILL SET THE
STAGE FOR ADDITIONAL ROUND OF CONVECTION THIS AFTERNOON AND EVENING.
RADAR IS ALREADY SHOWING STORMS IN THE NORTHEAST PANHANDLES...WITH
GENERALLY CLEAR SKIES AND PLENTY OF INSOLATION ACROSS THE EAST.
MORNING SOUNDING AT KAMA SHOWED SOME SHEAR...AND THE FORECAST
SOUNDINGS ALSO INDICATED MARGINAL SHEAR WHICH COULD SUPPORT HIGH
BASED SUPERCELLS...WITH THE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. THE DRYLINE SHOULD BEGIN RACING EAST ON SATURDAY...ALTHOUGH
LATEST MODEL RUNS ARE NOT AS PROGRESSIVE WITH THE DRYLINE. THE
SURFACE TROUGH APPEARS TO SET UP ACROSS THE CENTRAL ZONES AND THE SW
FLOW ALOFT BEGINS. SO THINKING HIGHER DEW POINTS ALONG WITH UNSTABLE
AIR WILL LINGER ACROSS THE FAR EASTERN PANHANDLES WHICH WARRANT
SLIGHT CHANCE POPS. BUT WARM AND DRY AIR WILL FILTER INTO THE WEST
AND CENTRAL ZONES BRINGING THE POTENTIAL FOR TRIPLE DIGIT TEMPS.
THE SOUTHWEST FLOW ALOFT CONTINUES AS THE SURFACE TROUGH DEEPENS AND
SHIFTS EAST ON SUNDAY. THIS SHOULD ALLOW THE DRYLINE TO PUSH BACK
INTO THE EASTERN PANHANDLES. POPS REMAIN ACROSS THE EAST ON SUNDAY
DUE TO THE POTENTIAL FOR DRYLINE INITIATED STORMS. COLD FRONT STILL
ON TRACK FOR MONDAY...BUT MODELS STILL NOT SHOWING A PARTICULARLY
COLD AIRMASS. SO THINKING HIGHS IN THE 80S ON BOTH MONDAY AND TUESDAY
IN THE POST FRONTAL AIRMASS. ALSO SOME POTENTIAL FOR STORMS TO
DEVELOP ALONG THE FRONT...BUT THINKING THERE WILL BE A LULL IN PRECIP
ACTIVITY ON TUESDAY.
UPPER RIDGE THEN BUILDS OVER NORTHERN MEXICO AND SOUTH TEXAS WITH
THE POTENTIAL FOR A 590 HIGH IN PLACE BY TUESDAY. CONCERNED THAT THE
HIGH WILL BE TOO FAR SOUTH TO KEEP PRECIP AT BAY...BUT NOT CONFIDENT
YET WHEN THE BEST SHOT AT STORMS WOULD BE IN THE EXTENDED. SO
CURRENTLY LEFT TUESDAY AND WEDNESDAY DRY. GFS HINTS AT A SHORT WAVE
PUSHING OVER THE RIDGE INTO THE PANHANDLES ON THURSDAY AFTERNOON...SO
LEFT THE SLIGHT CHANCE POPS IN PLACE FOR NOW.
JJB
FIRE WEATHER...
MAIN CONCERN REVOLVES AROUND SATURDAY AND SUNDAY WHEN A DRYLINE WILL
PUSH THROUGH THE AREA AND PROVIDE WARM...DRY...AND WINDY CONDITIONS
FOR THE CENTRAL TO WESTERN PANHANDLES. A FIRE WEATHER WATCH IS IN
EFFECT FOR BOTH SATURDAY AND SUNDAY. HOWEVER...RECENT PRECIPITATION
MAY PREVENT THE FIRE DANGER RATING FROM REACHING RED FLAG LEVELS. A
COLD FRONT ON MONDAY WILL LIMIT ANY FIRE WEATHER CONCERNS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
14/14Hazardous weather outlook, Jun 5, 1:00 PM CDT, 8 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 5 2009 OKZ001>003-TXZ001>020-061100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION...BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... FOR SATURDAY...DRY...WARM AND WINDY WEATHER COULD RESULT IN CRITICAL FIRE CONDITIONS ACROSS MUCH OF THE PANHANDLES. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN AND CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE CENTRAL AND EASTERN PANHANDLES SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE REGION SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. NUNEZ
In the hours before
Local storm report, Jun 5, 9:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST MORSE 36.06N 101.47W
06/05/2009 E60 MPH HANSFORD TX LAW ENFORCEMENT
CORRECTED ENTRY
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER AMA01464
SMBLocal storm report, Jun 5, 9:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
919 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL WHITE DEER 35.43N 101.17W
06/05/2009 E1.50 INCH CARSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA01465
CLKLocal storm report, Jun 5, 9:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL WHITE DEER 35.43N 101.17W
06/05/2009 E1.75 INCH CARSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA01466
CLKLocal storm report, Jun 5, 9:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 1 S WHITE DEER 35.42N 101.17W
06/05/2009 E1.75 INCH CARSON TX AMATEUR RADIO
&&
EVENT NUMBER AMA01467
CLKLocal storm report, Jun 5, 9:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 E WHITE DEER 35.43N 101.14W
06/05/2009 E1.00 INCH CARSON TX PUBLIC
0925 PM TSTM WND GST 2 E WHITE DEER 35.43N 101.14W
06/05/2009 E65 MPH CARSON TX PUBLIC
&&
EVENT NUMBER AMA01468
EVENT NUMBER AMA01469
SMBLocal storm report, Jun 5, 9:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
932 PM CDT FRI JUN 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL 4 ENE WHITE DEER 35.45N 101.11W
06/05/2009 E1.75 INCH CARSON TX PUBLIC
&&
EVENT NUMBER AMA01470
SMBThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:21 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 42 min |
| Jun 5, 7:42 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 49 min |
| Jun 5, 7:45 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Potter | 60 min |
| Jun 5, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hansford, Hutchinson, Moore, Potter, Sherman | 59 min |
| Jun 5, 8:37 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 38 min |
| Jun 5, 9:02 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hansford, Hutchinson, Moore, Ochiltree and 3 more | 58 min |
| Jun 5, 9:47 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 58 min |
| Jun 5, 10:08 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 67 min |
| Jun 5, 10:16 PM CDT | Tornado Warning | AMA | Armstrong, Carson, Donley, Gray | 29 min |
| Jun 5, 10:44 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 42 min |
| Jun 5, 10:57 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 63 min |
| Jun 5, 11:18 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 36 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.